Georgia, 2009Hail in Georgia, May 6, 2009
May 6, 2009 · NWS CHS · 4 events in 3 counties and zones
A strong upper level trough and an afternoon seabreeze promoted strong uplift and the development of thunderstorms in a highly unstable environment over southeast Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough and an afternoon seabreeze promoted strong uplift and the development of thunderstorms in a highly unstable environment over southeast Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 6, 3:04 PM EST, 38 minutes earlier.
Area forecast discussion, May 6, 3:04 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT WED MAY 6 2009
.SYNOPSIS...
ATLC HIGH PRES WILL REMAIN JUST OFF THE COAST THROUGH SAT...WHILE
A SURFACE TROUGH PERSISTS INLAND. A COLD FRONT WILL MOVE INTO THE
AREA SUNDAY AND SUNDAY NIGHT...THEN STALL OUT OVER THE REGION
THROUGH MONDAY NIGHT. HIGH PRESSURE WILL BUILD FROM THE NORTH ON
TUESDAY...SHIFTING THE LINGERING FRONTAL BOUNDARY SOUTH OF THE
FORECAST AREA.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SFC ANALYSIS SHOWS A WOBBLY E-W STATIONARY FRONT ACROSS NC/TN/AR
WHILE A POTENT UPPER LEVEL TROUGH AXIS APPROACHES FROM THE W.
CONVECTIVE TEMPS IN THE LOW 80S HAVE BEEN REACHED AND SHWRS/TSTMS
HAVE DEVELOPED IN THE EXPECTED AREA W OF I-95. IN FACT...STORMS
ARE ACTUALLY ALIGNED ALONG AND JUST W OF I-95 ATTM AND ARE
SHIFTING TO THE NNE. FOR THE CENTRAL-WESTERN PORTIONS OF THE CHS
CWFA...SPC MESOANALYSIS SHOWS CAPE OF 2500-3000 K/KG...LI/S DOWN
TO -6 DEG C AND LOW LEVEL LAPSE RATES OVER 7 DEG C/KM WHICH IS
HELPING TO ENHANCE LIFT WITHIN PWATS OF 1.3-1.6 INCHES AND NO
CINH. AS IS COMMON IN CONVECTIVE EVENTS...IN QUESTION IS THE
COVERAGE AND CONSIDERING THE SEABREEZE IS THE PRIMARY PLAYER WILL
NOT LOOK FOR ANYTHING MORE THAN SCATTERED COVERAGE THROUGH THE
LATE AFTN INTO THE EARLY EVENING. BEYOND THE SEABREEZE...SEVERAL
UPPER LEVEL SHORTWAVE DISTURBANCES WILL RIDE THE SRN PERIPHERY OF
THE LONGWAVE TROUGH AND TRY TO PUSH TO THE SE COAST DURING THE
LATE EVENING AND EARLY MORNING HOURS. THROUGH INSTABILITY WILL
WANE AT THAT POINT...ENOUGH OMEGA LIFT MAY BE AVAILABLE TO PRODUCE
ADDITIONAL SHWRS/TSTMS FOR MAINLY NRN PORTIONS OF THE CWFA. DUE TO
LACK OF CONFIDENCE IN COVERAGE...WILL CAP POPS AT 40 THROUGH THE
PERIOD HIGHLIGHTING GREATEST POPS N AND TRENDING DOWN GOING S.
WITH DEWPOINTS STILL LINGERING ARND 70...TEMPS WILL BE SLOW TO
DROP THIS EVE WITH CONTINUED S-SW WINDS AT THE SFC AND ALOFT. WILL
LOOK FOR MIN TEMPS IN THE 65-70 DEGREE RANGE...HIGHEST NEAR THE
SHORES.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
THE AFOREMENTIONED WOBBLY STATIONARY FRONT LOOKS TO MAINTAIN ITS
GENERAL LOCATION THROUGH THU WHILE SEVERAL POTENT UPPER LEVEL
SHORTWAVES SWING THROUGH THE AREA EARLY. THE TIMING OF THESE WAVES
IS STILL A BIT IN QUESTION...BUT LOOK TO BE EARLIER THAN PEAK
HEATING/INSTABILITY OF THE DAY SO WILL CAP POPS AT 30 IN THE MRNG.
WITH THE OVERALL ENVIRONMENT SIMILAR TO TDA...WILL AGAIN LOOK FOR
MAX TEMPS TO REACH THE MID-UPR 80S...EXCEEDING THE CONVECTIVE TEMP
BY EARLY AFTN. NO CINH IS EXPECTED BY THEN THUS CONVECTION AWAY
FROM THE COAST DUE TO MAINLY THE SEABREEZE AND RESIDUAL BOUNDARY
COLLISIONS SHOULD PROVIDE THE MAIN DRIVE FOR AFTN SHWRS/TSTMS.
CAPES ARE AGAIN EXPECTED TO RISE TO 2000-2500 J/KG AWAY FROM THE
COAST... LI/S DOWN TO -4 DEG C AND IMPRESSIVE LOW LEVEL LAPSE
RATES BY MID AFTN. THOUGH SOME MID-UPR LVL CLOUDS MAY HINDER EARLY
WARMING...LOW LEVEL JETTING SHOULD EFFECTIVELY SCOUR OUT THESE
CLOUDS BY THE AFTN TO MAKE FOR GOOD INSTABILITY BY EARLY-MID AFTN.
WILL NUDGE AFTN POPS UP TO 40 WELL AWAY FROM THE COAST...WITH
20/30 POPS CLOSER TO THE SHORES. SPC CONTINUES TO DELINEATE INLAND
AREAS WITHIN A SLGT RISK OF SEVERE TSTMS IN ITS SWODY2 PRODUCT...
BUT CONFIDENCE IS NOT HIGH ENOUGH TO PINPOINT LOCATION NOR TO
HIGHLIGHT THREATS BEYOND THE HAZARDOUS WX OUTLOOK.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGH THE FIRST HALF OF
THE WEEKEND...WITH SOLUTIONS THEN DEVIATING A BIT WITH RESPECT TO
THE STRENGTH AND PROGRESSION OF A COLD FRONT MOVING THROUGH THE
REGION LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK.
A SHORTWAVE TROUGH WILL SHIFT OFF THE SOUTHERN MID-ATLANTIC COAST
THURSDAY NIGHT...ALLOWING ATLANTIC RIDGE TO REBUILD OVER THE
SOUTHEAST UNITED STATES FRIDAY AND SATURDAY. HAVE KEPT THE FORECAST
RAIN FREE THURSDAY NIGHT AS BEST DYNAMIC FORCING WILL HAVE LIFTED
NORTHEAST AND AWAY FROM THE REGION AND ANY DIURNAL CONVECTION SHOULD
DISSIPATE RATHER QUICKLY IN THE EVENING.
LOW LEVEL WESTERLY-SOUTHWESTERLY FLOW WILL DEVELOP OVER THE AREA
FRIDAY THROUGH SATURDAY...AND THIS SHOULD LIMIT ANY
SHOWER/THUNDERSTORM CHANCES TO ISOLATED AT BEST. HAVE KEPT THE
FORECAST RAIN FREE ACROSS ALL AREAS FRIDAY NIGHT AND SATURDAY...WITH
ONLY SLIGHT CHANCE/LOW CHANCE POPS MENTIONED ACROSS FAR NORTHWEST
ZONES FRIDAY AFTERNOON WHERE SEA/LAKE BREEZE BOUNDARIES ALONG WITH
MORE FAVORABLE PROXIMITY TO A SHORTWAVE TROUGH TRACKING ACROSS THE
SOUTH CAROLINA/NORTH CAROLINA BORDER REGION MAY RESULT IN A FEW
SHOWERS/THUNDERSTORMS.
CONFIDENCE GOES DOWN QUICKLY FOR THE TAIL END OF THE WEEKEND AND
HEADING INTO EARLY NEXT WEEK...AS THE MODELS ARE NOT IN PARTICULARLY
GOOD AGREEMENT WITH RESPECT TO STRENGTH AND PROGRESSION OF THE COLD
FRONT MOVING INTO THE REGION. AT THIS JUNCTURE WILL NOT TRY TO GET
THE DETAILS PINNED DOWN...AND WILL FAVOR A BLEND OF THE IDEAS THE
VARIOUS MODEL SOLUTIONS SUGGEST. THAT SAID...EXPECT A COLD FRONT TO
APPROACH FROM THE NORTH SUNDAY...THEN STALL OUT OVER THE AREA SUNDAY
NIGHT THROUGH MONDAY NIGHT. THE FRONT SHOULD THEN PUSH SOUTH OF THE
FORECAST AREA TUESDAY AS HIGH PRESSURE BUILDS SOUTHWARD INTO THE
AREA. WILL CARRY SLIGHT CHANCE/LOW CHANCE POPS SUNDAY NIGHT THROUGH
TUESDAY WITH THE FRONTAL BOUNDARY IN THE VICINITY...THEN RUN WITH A
RAIN FREE FORECAST TUESDAY NIGHT AND WEDNESDAY WITH THE EXPECTATION
THAT HIGH PRESSURE WILL BE BUILDING BACK INTO THE AREA.
TEMPERATURES ARE EXPECTED TO RUN ABOVE NORMAL THURSDAY NIGHT THROUGH
SUNDAY NIGHT...THEN CLOSE TO SEASONAL VALUES MONDAY THROUGH
WEDNESDAY.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
FEW BANDS OF BKN MVFR CIGS HAVE SHIFTED OFFSHORE AND DISSIPATED...
ALLOWING VFR CONDS WITH MULTIPLE SCT LAYERS TO PERSIST THROUGH THE
REMAINDER OF THIS AFTN INTO THIS EVENING. AM NOT EXPECTING
CONVECTIVE ACTIVITY ONGOING OVER AL/GA TO SHIFT E ALL THE WAY TO
THE COAST...BUT WILL LOOK FOR THE SEABREEZE TO DEVELOP LATER THIS
AFTN WHICH MAY BE ABLE TO PRODUCE SCATTERED SHWRS/TSTMS INLAND
FROM THE TERMINALS LATE THIS AFTN INTO EARLY THIS EVENING. PINNING
DOWN THE TIMING AND LOCATION OF TSTMS IS HIGHLY PROBLEMATIC AND...
ESP IF DIURNALLY DRIVEN BY THE SEABREEZE...HAS A GOOD LIKELIHOOD
OF MISSING THE AIRPORTS SO WILL ONLY CARRY A CB MENTION FROM 22Z
ON THROUGH THE EVENING HOURS ATTM. WILL METWATCH AND AMEND SHOULD
PRECIPITATION DEVELOP THAT MAY IMPACT THE TERMINALS.
OTHERWISE...SCT CLOUDS WILL REMAIN OVERNIGHT WITH WINDS SETTLING
DOWN TO ARND 5 KT. WILL NOT BE ON THE LOOKOUT FOR FOG SINCE SFC
WINDS WILL NOT GO CALM AND THERE WILL BE A STRONG LOW LEVEL JET
/ABOUT 25-35 KT AT 2 KFT/ DEVELOPING OVERNIGHT. THE JET WILL
SETTLE DOWN BY DAYBREAK TMRW...THEN DAYTIME MIXING WILL ALLOW SFC
WINDS TO INCREASE TO ARND 12 KT. AM NOT EXPECTING ANY PRECIP
BEFORE 18Z TMRW SO WILL KEEP THE TAFS DRY.
EXTENDED AVIATION OUTLOOK...MAINLY VFR CONDITIONS ARE EXPECTED
THURSDAY NIGHT THROUGH SUNDAY OUTSIDE OF ANY ISOLATED SHOWERS OR
TSTMS. BETTER CHANCE FOR MVFR VSBY/S AND/OR CIGS IN SHOWERS/TSTMS
ON MONDAY.
&&
.MARINE...
ATLC HIGH PRES WILL REMAIN IN PLACE CENTERED WELL OFFSHORE WHILE A
STATIONARY FRONT REMAINS WELL N OF THE CHS MARINE AREA. ASIDE FROM
OCNL GUSTING ARND 25 KT ALONG THE IMMEDIATE SHORES...WIND SPEEDS
HAVE GENERALLY REMAINED ARND 15 KT AT THE BUOYS AND 15-20 KT AT
SHORELINE SITES. WINDS WILL LIKELY REMAIN AT THESE ELEVATED LEVELS
OVERNIGHT THROUGH MUCH OF TMRW AS SEVERAL UPPER LEVEL DISTURBANCES
PUSH THROUGH AND ALLOW LOW LEVEL JETTING TO MIX DOWN TO THE SFC AT
TIMES...ENHANCING BOTH NOCTURNAL SURGES AND SEA/LAND BREEZE
CIRCULATIONS. ATTM...AM NOT LOOKING FOR WINDS TO REACH SCA
CRITERIA BUT IT CANNOT BE RULED OUT SO WILL CONTINUE TO MONITOR
MARINE OBS. SEAS MAY REACH 5 FT AT TIMES IN MAINLY THE NRN PORTION
OF AMZ350 AND THE OUTER HALF OF AMZ374...WHILE THE REMAINDER OF
THE MARINE AREA WILL BE CAPPED AT 4 FT. AGAIN...AM NOT LOOKING FOR
SEAS TO EXCEED 5 FT THROUGH TMRW.
ATLANTIC HIGH PRESSURE WILL REMAIN IN PLACE SOUTH OF THE
REGION...WITH A WEAK FRONT LINGERING OVER THE SOUTHERN MID ATLANTIC
STATES THURSDAY NIGHT THROUGH SUNDAY. THIS WILL RESULT IN A
PERSISTENT SOUTH TO SOUTHWEST FLOW ACROSS THE WATERS...DOMINATED
MAINLY BY AFTERNOON SEABREEZE CIRCULATIONS AND NOCTURNAL SURGES.
WILL KEEP WINDS/SEAS BELOW SMALL CRAFT ADVISORY THRESHOLDS AT THIS
TIME. HOWEVER CONDITIONS COULD APPROACH ADVISORY CRITERIA FRIDAY AND
SATURDAY DURING THE AFTERNOON HOURS IN CHARLESTON HARBOR. A SURGE TO
NEAR SMALL CRAFT ADVISORY CONDITIONS IN SOUTH-SOUTHWEST FLOW COULD
ALSO OCCUR ACROSS THE SOUTH CAROLINA WATERS NORTH OF EDISTO AND THE
OFFSHORE GEORGIA WATERS SATURDAY NIGHT AS THE PRESSURE GRADIENT
TIGHTENS IN ADVANCE OF AN APPROACHING COLD FRONT.
THERE STILL REMAINS SOME TIMING UNCERTAINTY WITH RESPECT TO A COLD
FRONTAL PASSAGE EARLY NEXT WEEK. NEVERTHELESS...SHOULD SEE A
DECREASE IN WINDS AND A GRADUAL SHIFT TO MORE OF AN ONSHORE
COMPONENT FOR MONDAY...WITH WINDS AND SEAS REMAINING BELOW SMALL
CRAFT CRITERIA.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
JPC/JRJ
Hazardous weather outlook, May 6, 3:23 PM EST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT WED MAY 6 2009
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-071000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
423 PM EDT WED MAY 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SEVERE THUNDERSTORMS...A STRONG UPPER LEVEL DISTURBANCE IS
EXPECTED TO SPREAD TO THE EAST OVER NORTHERN GEORGIA AND THE
CAROLINAS TONIGHT. A WARM AND MOIST AIR MASS WILL PRECEDE THIS
SYSTEM ACROSS THE REGION. SCATTERED THUNDERSTORMS WILL DEVELOP
ALONG OR TO THE WEST OF INTERSTATE 95 IN GEORGIA AND WEST OF U.S.
17 IN SOUTH CAROLINA THROUGH THIS EVENING. A FEW OF THESE STORMS
COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
AS THE UPPER DISTURBANCE PASSES BY TO THE NORTH TONIGHT...STRONGER
WINDS ALOFT MAY FOCUS MORE ORGANIZED AREAS OF SEVERE THUNDERSTORMS
OVER INLAND LOCATIONS LATE THIS EVENING THROUGH THE EARLY MORNING
HOURS. STRONG TO SEVERE THUNDERSTORMS COULD SPREAD TO THE SOUTH
CAROLINA COASTAL COUNTIES AFTER MIDNIGHT. LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT...ESPECIALLY TO
THE NORTH OF INTERSTATE 16 IN GEORGIA AND OVER MUCH OF SOUTHEAST
SOUTH CAROLINA...ESPECIALLY OVER INLAND AREAS.
PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD
REMAIN ALERT FOR POSSIBLE SEVERE THUNDERSTORMS THROUGH TONIGHT. STAY
TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS
SOURCE FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SEVERE THUNDERSTORMS...ORGANIZED THUNDERSTORM DEVELOPMENT IS
POSSIBLE AGAIN ON THURSDAY...AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES ACROSS THE SOUTHEAST STATES. A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND EVEN AN
ISOLATED TORNADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.
In the hours before
Local storm report, May 6, 9:52 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1052 AM EDT WED MAY 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG E NEWINGTON 32.59N 81.50W
05/05/2009 SCREVEN GA LAW ENFORCEMENT
A 10 FOOT BY 16 FOOT AWNING WAS TORN OFF A PATIO...AND
THE METAL SUPPORT PIPES WERE BROKEN IN HALF IN NEWINGTON
GEORGIA.
&&
JRJSpecial weather statement, May 6, 1:44 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT WED MAY 6 2009
SCZ043-044-061915-
DORCHESTER-INLAND COLLETON-
244 PM EDT WED MAY 6 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL COLLETON AND
NORTHWESTERN DORCHESTER COUNTIES THROUGH 315 PM EDT...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 30 TO 40 MPH. THIS STORM WAS LOCATED NEAR SMYLY...OR ABOUT 10
MILES NORTH OF WALTERBORO...MOVING NORTH AT 20 MPH.
AREAS IN AND AROUND CANADYS...INDIAN FIELD...REEVESVILLE...RUFFIN...
SAINT GEORGE...SMOAKS AND WILLIAMS WILL BE IMPACTED THROUGH 315 PM
EDT.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
33
Special weather statement, May 6, 2:13 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
313 PM EDT WED MAY 6 2009
GAZ101-116-118-138-062000-
EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-
313 PM EDT WED MAY 6 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHATHAM...CENTRAL
LIBERTY...CENTRAL BRYAN AND CENTRAL EFFINGHAM COUNTIES THROUGH 400 PM
EDT...
AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
GUSTY WINDS OF 35 TO 45 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STILLWELL TO MCINTOSH...OR ALONG A LINE EXTENDING FROM
SPRINGFIELD TO HINESVILLE...MOVING NORTHEAST AT 15 MPH.
AREAS IN AND AROUND FLEMING...BLITCHTON...BLOOMINGDALE...EDEN...
FLEMINGTON...GUYTON...MARLOW...MCINTOSH...MELDRIM...PINEORA...
RINCON...SHAWNEE...SPRINGFIELD...STILLWELL AND MIDWAY WILL BE
IMPACTED THROUGH 400 PM EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, May 6, 2:50 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT WED MAY 6 2009
GAZ101-116-118-062015-
EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-
350 PM EDT WED MAY 6 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHATHAM...CENTRAL
BRYAN AND SOUTH CENTRAL EFFINGHAM COUNTIES THROUGH 415 PM EDT...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
GUSTY WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MELDRIM TO TUTENS...OR ALONG A LINE EXTENDING FROM 11
MILES EAST OF PEMBROKE TO 11 MILES NORTH OF RICHMOND HILL...MOVING
NORTHEAST AT 10 MPH.
AREAS IN AND AROUND BLITCHTON...BLOOMINGDALE...EDEN...GARDEN
CITY...MELDRIM...MONTEITH...POOLER...PORT WENTWORTH AND SAVANNAH
AIRPORT WILL BE IMPACTED THROUGH 415 PM EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
33
Special weather statement, May 6, 3:15 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
415 PM EDT WED MAY 6 2009
GAZ101-118-SCZ047-051-062100-
COASTAL JASPER-EFFINGHAM-INLAND CHATHAM-INLAND JASPER-
415 PM EDT WED MAY 6 2009
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL JASPER...EXTREME NORTH
CENTRAL CHATHAM AND EASTERN EFFINGHAM COUNTIES THROUGH 500 PM EDT...
AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EDEN TO DEERFIELD...OR ALONG A LINE EXTENDING FROM 13
MILES SOUTH OF SPRINGFIELD TO 13 MILES SOUTHWEST OF RIDGELAND...
MOVING NORTHEAST AT 20 MPH.
AREAS IN AND AROUND EBENEZER...EDEN...RINCON...STILLWELL...
GRAHAMVILLE...HARDEEVILLE...OLD HOUSE...PURYSBURGH...RIDGELAND...
SWITZERLAND...TARBORO AND TILLMAN WILL BE IMPACTED THROUGH 500 PM
EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY
FLOOD DITCHES AND LOW-LYING AREAS. REDUCE VEHICLE SPEED TO LOWER THE
RISK OF HYDROPLANING. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE
ROAD. SEEK AN ALTERNATE ROUTE.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
33
Special weather statement, May 6, 3:27 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
427 PM EDT WED MAY 6 2009
GAZ137>140-062100-
COASTAL LIBERTY-INLAND LIBERTY-INLAND MCINTOSH-LONG-
427 PM EDT WED MAY 6 2009
...STRONG THUNDERSTORMS WILL IMPACT EASTERN LIBERTY...NORTH CENTRAL
MCINTOSH AND SOUTHEASTERN LONG COUNTIES THROUGH 500 PM EDT...
AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CROSSROADS TO TIBET...OR ALONG A LINE EXTENDING FROM
10 MILES SOUTHEAST OF HINESVILLE TO TIBET...MOVING NORTHEAST AT 20
MPH.
AREAS IN AND AROUND ALLENHURST...FLEMINGTON...FORT STEWART...
HINESVILLE...JONES...MCINTOSH...RETREAT...RICEBORO...TIBET...
CROSSROADS AND MIDWAY WILL BE IMPACTED THROUGH 500 PM EDT.
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
33
Hail, Effingham
- When
- May 6, 3:42 PM EST to 3:43 PM EST
- Where
- Effingham County, 1.81 mi NE of Rahn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.340, -81.260
A trained weather spotter reported quarter size hail near the intersection of Georgia Route 21 and Georgia Route 275 about 3 miles south southwest of Stillwell, Georgia.
Hail, Effingham
- When
- May 6, 3:47 PM EST to 3:48 PM EST
- Where
- Effingham County, 2.07 mi S of Stillwell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.350, -81.250
The public reported penny size hail along Ebenezer Road 2 miles south of Stillwell, Georgia.
Hail, Liberty
- When
- May 6, 3:57 PM EST to 3:58 PM EST
- Where
- Liberty County, 2.94 mi W of Midway
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.800, -81.480
A trained weather spotter reported nickel size hail 3 miles west of Midway, Georgia.
Hail, Bryan
- When
- May 6, 4:18 PM EST to 4:19 PM EST
- Where
- Bryan County, 2.72 mi NW of Richmond Hill
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.960, -81.330
The Bryan county emergency manager relayed a report from law enforcement of nickel size hail on interstate 95 near Richmond Hill, Georgia.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, May 6, 2009$1.4 million · EF2 · 30 events
- Lightning Strike in Minnesota, May 6, 20091 death · 1 injured · 1 event
- Rip Current in Texas, May 6, 20091 death · 1 event
- Tornadoes and Flash Flood in Alabama, May 6, 2009$1.6 million · EF1 · 25 events
- Tornado and Flash Flooding in Arkansas, May 6, 2009$565,000 · EF1 · 8 events
- Flood in Alaska, May 6 to 8, 2009$1.4 million · 1 event
- Flood in Alaska, May 6 to 7, 2009$715,000 · 1 event
- Tornadoes and Hail in Oregon, May 6, 2009$156,000 · EF1 · 5 events
- Flood in Alaska, May 6 to 8, 2009$500,000 · 1 event
- Flooding and Hail in Georgia, May 6, 2009$327,000 · 50 kt wind · 9 events
- Flash Flood and Damaging Winds in Arkansas, May 6, 2009$312,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 6, 2009$165,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174564, 174568, 174569, 174563.